Alert archive / Montana / High Wind Warnings in 2016
High Wind Warning 8, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 18, 2016, 2:24 PM MST for 5 counties in Montana. It took effect at Dec 19, 2016, 12:00 PM MST. It was in force for 16 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 18, 2016, 2:24 PM MST (21:24 UTC)
- In effect from
- Dec 19, 2016, 12:00 PM MST
- Expired
- Dec 20, 2016, 4:17 AM MST
- In force
- 16 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 1:20 PM MST | NON-TSTM WND GST 72 | 2 Ssw Big Timber, MT | |
| Dec 19, 1:45 PM MST | NON-TSTM WND GST 60 | 1 Sse Big Timber, MT | |
| Dec 20, 1:30 AM MST | NON-TSTM WND GST 58 | 3 Ene Livingston, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS75 KBYZ 182124 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 224 PM MST SUN DEC 18 2016 MTZ041-065-066-192130- /O.NEW.KBYZ.HW.W.0008.161219T1900Z-161220T1300Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 224 PM MST SUN DEC 18 2016 ...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 6 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON MONDAY TO 6 AM MST TUESDAY. * TIMING...BLIZZARD CONDITIONS SHOULD DIMINISH BY NOON MONDAY AS TEMPERATURES WARM TO AROUND FREEZING...LEAVING STRONG WINDS TO CONTINUE THROUGH THROUGH MONDAY NIGHT. * IMPACTS...DANGEROUS CROSSWINDS INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER. SOME AREAS OF RESIDUAL BLOWING AND DRIFTING SNOW. * WINDS...SOUTHWEST GUSTS TO 75 MPH LIVINGSTON TO NYE...AND GUSTS TO AROUND 60 MPH IN BIG TIMBER. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
5 follow-up statements
151 WWUS75 KBYZ 191117 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 417 AM MST MON DEC 19 2016 MTZ041-065-066-201130- /O.CON.KBYZ.HW.W.0008.161219T1900Z-161220T1300Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 417 AM MST MON DEC 19 2016 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM MST TUESDAY... * TIMING...BLIZZARD CONDITIONS SHOULD DIMINISH THIS AFTERNOON AS TEMPERATURES WARM TO AROUND FREEZING...BUT STRONG WINDS WILL CONTINUE THROUGH TONIGHT. * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER. SOME AREAS OF RESIDUAL BLOWING AND DRIFTING SNOW. * WINDS...SOUTHWEST GUSTS TO NEAR 80 MPH AROUND LIVINGSTON AND NYE...AND GUSTS TO AROUND 60 MPH IN BIG TIMBER. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
974 WWUS75 KBYZ 191857 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1157 AM MST MON DEC 19 2016 MTZ028-063-200700- /O.EXB.KBYZ.HW.W.0008.161219T1900Z-161220T0700Z/ SOUTHERN WHEATLAND-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP 1157 AM MST MON DEC 19 2016 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. * TIMING...WEST WINDS WILL STRENGTHEN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. * IMPACTS...DANGEROUS CROSSWINDS ON HIGHWAY 191 THROUGH HARLOWTON AND JUDITH GAP. AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITY WILL IMPACT TRAVEL ON HIGHWAYS 191 AND 12. * WINDS...WESTERLY GUSTS OF 50 TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL HAZARDOUS. && $$ MTZ041-065-066-201300- /O.CON.KBYZ.HW.W.0008.161219T1900Z-161220T1300Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 1157 AM MST MON DEC 19 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY... * TIMING...STRONG WINDS WILL CONTINUE THROUGH TONIGHT. * IMPACTS...SIGNIFICANT BLOWING AND DRIFTING SNOW AND LOCALLY REDUCED VISIBILITY WILL IMPACT TRAVEL ON INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER...AND ON SOME RURAL ROADS ALONG THE BEARTOOTH FOOTHILLS. * WINDS...SOUTHWEST GUSTS OF 65 TO 75 MPH AROUND LIVINGSTON AND NYE...AND GUSTS TO AROUND 60 MPH IN BIG TIMBER. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
613 WWUS75 KBYZ 200405 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 905 PM MST MON DEC 19 2016 MTZ065-210415- /O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/ /O.NEW.KBYZ.WI.Y.0019.161220T0405Z-161221T1900Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 905 PM MST MON DEC 19 2016 ...WIND ADVISORY IN EFFECT UNTIL NOON MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON MST WEDNESDAY. * TIMING...STRONG WINDS WILL CONTINUE AT TIMES THROUGH WEDNESDAY MORNING. * IMPACTS...DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS MAKING TRAVEL DIFFICULT TO DANGEROUS AT TIMES. * WINDS...SOUTHWEST GUSTS OF 50 TO 70 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ MTZ066-210415- /O.NEW.KBYZ.WI.Y.0019.161220T1300Z-161221T1900Z/ /O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 905 PM MST MON DEC 19 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY... ...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO NOON MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO NOON MST WEDNESDAY. * TIMING...STRONGEST WINDS TONIGHT...WITH SLIGHTLY WEAKER WINDS TOMORROW THROUGH WEDNESDAY MORNING. * IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS MAKING TRAVEL DIFFICULT TO DANGEROUS AT TIMES. SOME AREAS OF BLOWING SNOW MAY REDUCE VISIBILITY AT TIMES. * WINDS...SOUTHWEST GUSTS OF 65 TO 75 MPH...DECREASING TO 50 TO 70 MPH FOR TUESDAY THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ MTZ041-201300- /O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 905 PM MST MON DEC 19 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY... * TIMING...STRONG WINDS WILL CONTINUE THROUGH LATE TONIGHT. WINDS ARE EXPECTED TO WEAKEN EARLY TUESDAY MORNING. * IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS...SIGNIFICANT BLOWING AND DRIFTING SNOW...AND LOCALLY REDUCED VISIBILITY WILL MAKE TRAVEL DANGEROUS TO IMPOSSIBLE AT TIMES. * WINDS...SOUTHWEST GUSTS OF 60 TO 75 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ MTZ028-063-200700- /O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T0700Z/ SOUTHERN WHEATLAND-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP 905 PM MST MON DEC 19 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...STRONG WIND GUSTS WILL PERSIST THROUGH MIDNIGHT TONIGHT AND WEAKEN OVERNIGHT INTO TUESDAY MORNING * IMPACTS...DANGEROUS CROSSWINDS ON HIGHWAY 191 THROUGH HARLOWTON AND JUDITH GAP. AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITY WILL IMPACT TRAVEL ON HIGHWAYS 191 AND 12. * WINDS...WESTERLY GUSTS OF 50 TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
474 WWUS75 KBYZ 200643 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1143 PM MST MON DEC 19 2016 MTZ028-063-200745- /O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T0700Z/ SOUTHERN WHEATLAND-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP 1143 PM MST MON DEC 19 2016 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED ACROSS THE AREA THIS EVENING. PEOPLE ARE URGED TO CHECK THE LATEST WEATHER REPORTS AND FORECASTS THROUGH TUESDAY NIGHT AS WINDS MAY INCREASE AGAIN WITH A FRONTAL SYSTEM MOVING ACROSS THE AREA. $$ MTZ041-200745- /O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 1143 PM MST MON DEC 19 2016 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED FOR NOW ACROSS THE AREA. HOWEVER...WINDS MAY INCREASE AGAIN TUESDAY OR TUESDAY EVENING AS A FRONTAL SYSTEM MOVES ACROSS THE REGION. PLEASE CHECK THE LATEST WEATHER REPORTS AND FORECASTS BEFORE TRAVELING. $$ MTZ066-210645- /O.CON.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/ /O.CON.KBYZ.WI.Y.0019.161220T1300Z-161221T1900Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 1143 PM MST MON DEC 19 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST TUESDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY TO NOON MST WEDNESDAY... * IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS MAKING TRAVEL DIFFICULT OR DANGEROUS AT TIMES. SOME AREAS OF BLOWING SNOW MAY REDUCE VISIBILITY AT TIMES. * WINDS...SOUTHWEST GUSTS OF 55 TO 75 MPH...DECREASING TO 50 TO 65 MPH FOR TUESDAY THROUGH WEDNESDAY MORNING. * TIMING...VERY STRONG WINDS TONIGHT...WITH SLIGHTLY WEAKER WINDS TOMORROW THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ MTZ065-210645- /O.CON.KBYZ.WI.Y.0019.000000T0000Z-161221T1900Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 1143 PM MST MON DEC 19 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY... * IMPACTS...DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS MAKING TRAVEL DIFFICULT OR DANGEROUS AT TIMES. * WINDS...SOUTHWEST GUSTS OF 50 TO 65 MPH. * TIMING...THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
306 WWUS75 KBYZ 201117 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 417 AM MST TUE DEC 20 2016 MTZ066-211130- /O.CAN.KBYZ.HW.W.0008.000000T0000Z-161220T1300Z/ /O.EXT.KBYZ.WI.Y.0019.161220T1117Z-161221T1900Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 417 AM MST TUE DEC 20 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON MST WEDNESDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS DOWNGRADED THE WARNING TO A WIND ADVISORY. * IMPACTS...STRONG WINDS COMBINED WITH SLICK ROADS MAKING TRAVEL DIFFICULT OR DANGEROUS AT TIMES. SOME AREAS OF BLOWING SNOW MAY REDUCE VISIBILITY AT TIMES. * WINDS...SOUTHWEST GUSTS OF 50 TO 65 MPH. STRONGEST NEAR THE STILLWATER MINE. * TIMING...THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ MTZ065-211130- /O.CON.KBYZ.WI.Y.0019.000000T0000Z-161221T1900Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 417 AM MST TUE DEC 20 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY... * IMPACTS...DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS MAKING TRAVEL DIFFICULT OR DANGEROUS AT TIMES. * WINDS...SOUTHWEST GUSTS OF 50 TO 65 MPH. * TIMING...THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ MTZ028-041-063-211130- /O.NEW.KBYZ.HW.A.0005.161220T2200Z-161221T1500Z/ SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP 417 AM MST TUE DEC 20 2016 ...HIGH WIND WATCH IN EFFECT FROM 3 PM MST THIS AFTERNOON THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 3 PM MST THIS AFTERNOON THROUGH WEDNESDAY MORNING. * IMPACTS...SUDDEN DANGEROUS CROSSWINDS COMBINED WITH SLICK ROADS MAKING TRAVEL DIFFICULT OR DANGEROUS AT TIMES. * TIMING...LATE TODAY THROUGH WEDNESDAY MORNING. STRONGEST WINDS MOST LIKELY TO OCCUR LATE THIS EVENING. * WINDS...WESTERLY GUSTS UP TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTREME CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH HIGH WINDS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 18, 9:56 AM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 18, 9:56 AM MST, 4 hours 28 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
956 AM MST Sun Dec 18 2016
.UPDATE...
I-90 is closed across Sweet Grass and Stillwater counties from
Springdale to Park City due to Blizzard conditions and severe
drifting. In the past half hour the airport in Livingston has
begun reporting Blizzard conditions as well. Pressure gradient re-
orients today from position favoring mainly Big Timber, to one
favoring both Livingston/Nye and Big Timber and this is playing
out as stronger winds are being noted recently in Livingston. Wind
gusts up to 40 to 60 mph can be expected in the Blizzard warning
today with gusts up to 40 mph in the Winter Weather advisory area.
Have recieved reports snow drifting across roads in the advisory
area and expect blowing and drifting snow to increase through the
afternoon. Cancelled the Wind Chill advisory as temperature and
wind combinations resulting in values significantly warmer than
criteria by 9am.
No big changes to the forecast this morning as going forecast in
really good shape. Temperatures will be tricky with hi-res models
showing some elevated locations even in southeast Montana getting
into the lower 20s, while river valleys stay in the lower teens.
Overall should be about 15 degrees warmer than yesterday. Areas
already in the mid teens will not see much more than 5 degrees of
further warming today.
Challenge for this afternoon will be how to adjust western
highlites as temperatures warm and snowpack settles in, and at what
point will blowing snow threat diminish due to warmth and/or a
lack of any additional snow available to be blown around. Looking
more sure that warning type winds in the 75 mph range will develop
by early Monday morning in Livingston and Nye. Will need to
decide on whether to extended Blizzard warning or change over to a
High Wind warning for Monday/Monday Night.
&&
.SHORT TERM...valid for Tdy and Mon...
Severe driving conditions continue between Livingston and Big
Timber with winds gusting over 50 mph at times. Blizzard Warning
in place looks good. The trick moving forward is whether or not we
will need to extend it past Monday morning when winds may actually
peak near 70 mph. The issue is the temperatures Monday may reach
freezing rapidly decreasing the whiteout threat, and loose snow
available for dispersion by the high winds may decrease. This
will likely be determined on future shifts. At any rate, even if
the Blizzard Warning is not extended it will likely be replaced
with a high wind highlight.
Pressure tendency is rising at this time thanks to passage of a
weak disturbance aloft and this is weakening the pressure gradient
across south central Montana and the gap areas. So we have seen
the winds at Livingston back off a bit at the airport as we
suspected it would. Winds will increase again only to weaken a bit
again with another disturbance in the NW flow that passes toward
evening. Thus it will go with the winds waxing and waning a bit
over the next 24 hrs. However, by Monday it appears the gradient
and mid level flow noticeably increase as the flow aloft become
more zonal. Guidance indicates the pressure gradient reaches 24 MB
between Idaho Falls and Lewistown by midday Monday and the cold
air retreats. This gradient is quite strong and our probability
guidance for warning criteria in the gap at Livingston is still
giving us near 100%. This suggests gusts approaching 70-75 mph are
possible. As mentioned above, we may need to wait and see how
temperatures respond and loose snow reacts before making any
adjustments to the Blizzard and Blowing Snow highlights.
Forecasting temperatures under these patterns is part guessing
and part trying to avoid any really bad error. We have
cold air pooled in valleys with plenty of snow cover which tends
to wash back and forth across many areas as the aforementioned
pressure gradient and wind directions change. Reading can change
10-20 degrees in short order. Given the snow cover we are still
generally going below guidance numbers until the downslope and
ensuing arctic retreat proves in can shift the balance. I have
also brought Billings down a bit due to the possibility of a
Big Horn Basin drainage pattern occurring as hinted at by a few
ensemble members.
This also affects our wind chill advisories. Trying to balance the
rise in temperatures against the increasing wind to the east can
be difficult. See no good reason at this point to adjust the wind
chill highlights in the east which is set to expire at noon today.
The wind chill highlight for Sheridan County we will cancel with
this package as winds are near calm in the Sheridan area now. BT
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Little in the way of changes for the extended forecast period.
Expect to see progressive and relatively unsettled pattern...with
lighter winds...and milder temperatures.
Winds will be decreasing Tuesday with more mild temperatures as a
shortwave approaches from the west. This wave should also bring
reasonable good Chance of snow from Roundup and Billings west.
Associated snowfall shifts eastward for Wednesday.Winds will
continue to be breezy...but should be much less than earlier in
the week. Broad cyclonic flow persists trough the extended
forecast period...pointing to unsettled weather through
keep...with several waves crossing the region. There are some
inconsistencies in models with regard to timing of waves crossing
ther region...but should bring some more chances for precip. That
said...so far...none of the models support significant snowfall.
Have continued with broadbrushed slight pops. AAG
&&
.AVIATION...
VFR conditions expected outside KLVM. Gusty winds will continue
from KBIL west this afternoon with gusts ranging from 30 to 40
kts. Gusts at KLVM are expected to reach 50+ knots by tonight.
Current wind speeds are yeild blowing snow which will occasional
drop visibilities under 1 mile at KLVM. Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 015 012/028 022/037 026/034 021/034 022/029 011/021
1/Q 10/Q 14/S 42/S 11/N 22/J 22/S
LVM 017 014/031 026/037 024/032 023/034 021/027 011/022
1/M 12/J 24/S 42/S 12/S 22/J 22/S
HDN 014 004/032 016/037 025/035 015/035 020/030 006/020
1/Q 11/E 13/S 42/S 11/B 22/J 22/S
MLS 016 008/033 021/033 024/034 018/033 020/029 006/018
1/B 11/B 22/S 43/S 01/B 22/J 21/B
4BQ 015 005/033 020/036 025/034 016/033 020/030 009/021
1/B 10/B 11/N 42/S 01/B 21/N 21/B
BHK 014 009/030 018/030 021/031 016/030 018/026 006/015
1/M 10/N 21/N 54/S 01/U 12/J 21/B
SHR 017 005/031 018/036 022/033 014/034 018/028 007/021
1/U 10/B 11/E 32/S 11/B 22/J 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 AM MST Monday FOR
ZONES 28>30-34-35-38-39-42-57-63-64.
Blizzard Warning in effect until 6 AM MST Monday FOR ZONES
40-41-65-66.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Dec 18, 1:12 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
112 PM MST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/18/2016 M64.00 MPH SWEET GRASS MT AWOS
1257 PM NON-TSTM WND GST 1 SSE BIG TIMBER 45.82N 109.96W
12/18/2016 M51.00 MPH SWEET GRASS MT TRAINED SPOTTER
1144 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
12/18/2016 M51.00 MPH STILLWATER MT MESONET
1124 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/18/2016 M61.00 MPH PARK MT ASOS
1012 AM NON-TSTM WND GST 10 E MOLT 45.85N 108.73W
12/18/2016 M50.00 MPH YELLOWSTONE MT TRAINED SPOTTER
0718 AM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
12/18/2016 M54.00 MPH BIG HORN MT MESONET
0235 AM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
12/18/2016 M59.00 MPH SWEET GRASS MT MESONET
0225 AM NON-TSTM WND GST 6 S BIG TIMBER 45.75N 109.95W
12/18/2016 M52.00 MPH SWEET GRASS MT MESONET
&&
RMSLocal storm report, Dec 18, 2:20 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/18/2016 M62.00 MPH PARK MT ASOS
0145 PM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
12/18/2016 M56.00 MPH PARK MT DEPT OF HIGHWAYS
0124 PM NON-TSTM WND GST 1 S BIG TIMBER 45.82N 109.96W
12/18/2016 M53.00 MPH SWEET GRASS MT MESONET
1259 PM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
12/18/2016 M56.00 MPH STILLWATER MT MESONET
&&
RMSNearby
High Wind Warnings in Montana, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.